Regular Use Of Erectile Dysfunction Drugs Linked To Vision Problems, Study Finds

Is regular use of erectile dysfunction drugs really linked to serious vision problems? A team of researchers has found evidence confirming the link between the two.

Phosphodiesterase type 5 inhibitors (PDE5Is) are a group of medications that are typically used to treat erectile dysfunction. Viagra and Cialis, for instance, are among the major types of PDE5Is.

For their new paper, published Thursday in JAMA Ophthalmology, researchers sought to find out whether the regular use of PDE5Is is actually connected with increased risks for three serious eye conditions in older men, namely serous retinal detachment (SRD), retinal vascular occlusion (RVO) and ischemic optic neuropathy (ION).

"A number of case reports and small epidemiologic studies have quantified the risk of ocular adverse events associated with the use of phosphodiesterase type 5 inhibitors (PDE5Is)," the researchers wrote. "However, results have been conflicting, and epidemiologic data on the risk of serous retinal detachment (SRD) and retinal vascular occlusion (RVO) are not available."

For their work, the researchers looked at the health insurance claims of 213,033 men in the U.S. who didn't have eye problems in the year before they started becoming regular users of such medications. They analyzed data from Jan. 1, 2006, to Dec. 31, 2020, and looked at how many of these men developed one or more of the eye conditions in comparison to the men who didn't use the medications, The University of British Columbia (UBC) noted in a news release.

Indeed, the researchers found that the risk of developing one of the eye conditions increased by a whopping 85% among the regular takers of the medications. While the results of the study don't prove that the drugs actually cause the conditions, it's possible that the way that these medications improve blood flow to address erectile dysfunction could mean that they may be hindering the blood flow in other body parts, one of the study authors, Dr. Mahyar Etminan of UBC's Faculty of Medicine, explained in the news release.

This is the first time that the said link was confirmed by a large, epidemiological study, UBC noted. And according to the researchers, this shows that the regular users of these drugs should be aware of the possible risks and tell their doctors if they experience vision problems.

"These are rare conditions, and the risk of developing one remains very low for any individual user. However, the sheer number of prescriptions dispensed each month in the U.S. — about 20 million — means that a significant number of people could be impacted," Etminan said, as per the news release. "Regular users of these drugs who find any changes in their vision should take it seriously and seek medical attention."

Join the Discussion